Pain While Dilating
February 3, 2016 at 6:29 pm #9433
I had my procedure in August 2015 and have been dilating for 6 months now. I have been stuck on dilator #4 for a long time now. Every time I insert #4, I have horrible pain and just manage to get through my 2 hours with it. I feel like I should have been able to move on to #5 and 6 after all this time, but my pain is so bad that I know trying to move up to a bigger size could really hurt me and set me back. Has anyone else had this problem? I feel like all these women I’m reading about on this forum stop feeling this pain after a few weeks or so and are able to move up through the sizes. Should I still be feeling a level 6 and 7 pain after 6 months of dilating? Can anyone give me any helpful advice? I’m starting to feel like this is as far as I’m ever going to be able to progress.
Also, yes I have been keeping my dilation schedule religiously and doing my 2 hours every single day. I also still sleep with one every 2-3 days. The only time I ever skip my daily dilation is when I’m on my period. So, it’s not a lack of keeping my dilation schedule.February 5, 2016 at 9:20 am #14032
Hi Katy. I am so, so sorry for what you are currently going through. I wanted to share some thoughts that I hope so much will help.
Concerning pain with dilation, in the past, Rachel, wrote the following:
“[A] recommendation would be to ask your doctor for some lidocaine jelly to mix in with your ky jelly. This is a numbing agent that you can use and then once you get comfortable with insertion you can go back to just using ky jelly…Also, you can take regular Parecetamol 1gm and ibuprofen prior to your insertion of dilators and this will help with the pain to…”
Another Forum member also commented concerning pain and irritation with dilators:
I had irritation deeper in, after insertion a few times. It seemed that I was spreading the lube around on the larger dilators too equally. It ended up being a better idea to leave proportionally more lube at the tip of the dilator. I don’t think the lube was making it all the way to the end of “the tunnel” if I didn’t leave a liberal amount on the tip. After changing my lube distribution habits (lol), the deeper irritation no longer is a problem…right now I use Sliquid Sassy. Very thick”
Furthermore, there is an excerpt from a Forum member who used Hydrocortisone as a means of fighting pain and discomfort. She writes:
“Dr. Pacik’s suggestion to use Hydrocortisone Cream has been a HUGE help for me. My lady bits are just so dang sensitive!!! I bought Hydrocortizone10 in the Cooling Gel formula for during the day and I’ve felt SO much better – then I’ve been using the Hydrocoritzone10 in the ointment for adding to my lube mix with dilating at night. I honestly can’t believe how much that’s helped me feel better …”
I also wanted to share a wonderful thread concerning Forum member, Kim’s, personal journey:
Within this thread, there are wonderful comments from several forum members as well as Dr. Pacik.
Please know that I’m here to support you always. :):):)February 5, 2016 at 2:11 pm #14033
Do you still have a lot of anxiety when dilating? If so, I feel that could be a major cause of your pain. Your muscles may not be relaxing enough especially since the Botox has long wore off.
That being said, your pain is real, regardless of the cause. You may have already tried these things but maybe dilating for shorter yet more frequent periods of time could be beneficial? Starting over by going back down to the smaller dilators (silicone) could also be an idea. I always tell myself if I can get a dilator in, I am OK and will always be able to work my way back up if I ever start regressing.
I am glad you have not given up. It takes a lot of physical, mental, and psychological energy to deal with vaginismus and it’s hard not to just want to give up. I know it may not feel this way but being able to insert any dilator is progress and it is progress you should be proud of. However, it is important to be able to do it without pain or only minor pain while progressing. I hope you get to that point soon.February 7, 2016 at 3:20 pm #14034
I do have anxiety but it isn’t nearly as bad as it was in the beginning. I actually feel that the pain is causing my anxiety. Of course, I suppose I’ll never know which came first. When it doesn’t hurt, I feel relaxed. When it starts hurting really bad my anxiety spikes. Or, does it not hurt BECAUSE I’m relaxed? What a horrible pain and anxiety cycle.
I did use the lidocaine mixed with the lubricant a lot in the beginning and it did help a lot, but I remember Dr Pacik saying that I shouldn’t continue to use it for too long or I’ll become reliant on it. So I stopped.
I guess part of my frustration is that since the treatment, the muscle spasms have gone away. Thats how I’m able to dilate in the first place. So I feel like my body should react like any other normal woman. Other women don’t still feel so much pain 6 months after having sex for the first time, so why do I still have so much pain 6 months after starting dilation? That may be a stupid question, but one that’s been on my mind a lot.February 7, 2016 at 7:03 pm #14035
I remember you well and am sorry to hear that you are still struggling. I have had patients who struggled for a 12-14 months post procedure, but with enough effort were able to be successful. This can be very stressful and deflating.
Here are some suggestions:
Send me either your daily dilation logs or let me know what you are up to in a narrative.
I recall you advanced to the #5, but from your post you appear to be stuck at the #4 level. There were indications you needed to advance to #7.
It would be fine to start the lidocaine jelly again either 1% over the counter or 2% with a Rx. This will not hurt you.
Try putting the dilator in the fridge so it is nice and cold when inserting. This may help. A cold dilator can be combined with the lidocaine can be helpful.
When you communicate with me let me know your level of anxiety.
I would be happy to speak to you by phone once I bring myself up to date with your dilation schedule.
Hope this helps.March 10, 2016 at 11:16 am #18794
Just had botox procedure but struggling still with dilation. i am successfully able to insert 0 and 1 dilator but cannot progress to dilator 2.
not sure what to do , feel really depressed. any suggestions to progress.
i heard about vagi wave but not sure how this stays in all night as i tried to put dilator in but dilator does not stay in and automatically comes out when i sleep so no progress.
ThanksMarch 10, 2016 at 4:24 pm #18804
I’m sorry to hear that you are struggling to get past the #1 dilator. Just wondering, where did you have the procedure? I would first reach back out to the office who performed the procedure to get guidance and follow up. I’m not sure how recently you had the procedure, but the botox can take up to 5 days to start working on some patients, so you might find the dilation will get easier once the botox “kicks in”.
I would recommend you continue to use the #1 dilator every day for now. Dilators will naturally fall out of the vagina if they are not held in place with either a hand or a very tight pair of undergarments. I would invest in a pair of thicker/tighter underwear, that might help hold the dilator in overnight. I would try to move the #1 dilator side to side during your dilation session. I would attempt to insert the #2 dilator only after you have had the #1 dilator in the vagina over night, or after a dilation session of at least 20-30 minutes. I would try some local lidocaine at the entrance if you feel that your having too much pain to insert the second dilator.
You can also look into a local pelvic floor physical therapist to help with your dilation if you feel you would be comfortable having another practitioner help insert the dilators for you.
I am not familiar with the vagi-wave, but plan to investigate. I would think that you can work with the dilators that you have.
I am always happy to speak with anyone about dilation, we offer free 10 minute phone consultations, so feel free to give me a call.
All the best,
You must be logged in to reply to this topic.